Updates from the TGA

28 Sep 2017

The Therapeutic Goods Administration (TGA) provides regular updates on medicines safety. Most recently, they have advised of lithium level toxicity warnings, new precautions for hyoscine butylbromide ampoules, and using caution for off-label prescribing.

GPs are reminded to be aware of the potential for patients with risk factors to experience lithium toxicity. Toxicity can occur close to or within the serum therapeutic range. Symptoms can include:

  • fine hand tremor
  • diarrhoea
  • nausea/vomiting
  • polyuria
  • thirst
  • drowsiness
  • agitation
  • ataxia and muscle weakness
  • hyperreflexia

It is recommended that GPs be vigilant for signs of lithium toxicity and educate patients on the signs, counselling them to seek medical advice if they suspect toxicity.

Parenteral administration of hyoscine butylbromide can cause tachycardia, hypotension and anaphylaxis and should be used with caution for patients with pre-existing cardiac conditions. In Australia hyoscine butylbromide is commonly sold as Buscopan. The product information is being updated to include a stronger warning the precautions section as adverse events can be more serious in patients with cardiac conditions.

The TGA has also alerted health professionals to use caution when considering off-label prescribing. GPs should discuss with their patients the potential risks and benefits in the process of deciding on treatment. While the TGA recognises that the practice of off-label prescribing occurs, they recommend that it is only done so when other options have been exhausted.

More information on these topics can be found at the TGA website.